Wyoming, 2013

Hail in Wyoming, August 14, 2013

August 14, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over western Weston County and produced hail to the size of quarters southwest of Upton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Weston County and produced hail to the size of quarters southwest of Upton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:14 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 14, 4:14 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT WED AUG 14 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 241 PM MDT WED AUG 14 2013

WATER VAPOR IMAGERY SHOWS THE BLOCKING PATTERN CONTINUES ACROSS
THE CONUS WITH THE MAIN RIDGE AXIS STRETCHING FROM CENTRAL CANADA
SOUTH INTO THE ROCKIES AND GREAT BASIN. A STRONG SHORTWAVE IS
CROSSING CENTRAL MONTANA AT THIS TIME WITH SHOWERS AND STORMS
DEVELOPING AHEAD OF IT OVER EASTERN MONTANA. SURFACE ANALYSIS
SHOWS A FRONTAL BOUNDARY STATIONARY OVER THE CENTRAL DAKOTAS. KUDX
RADAR IS SHOWS STORMS DEVELOPING ACROSS THE HILLS.

TONIGHT...MORE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO THE EVENING AS THE MONTANA UPPER WAVE SWINGS SOUTHEASTWARD INTO
THE CWA. THE WAVE IS EXPECTED TO SLOWLY CROSS WESTERN THROUGH THE
EVENING HOURS AND EXIT EARLY THURSDAY MORNING. BEST INSTABILITY WILL
BE OVER WESTERN SD AND THE BLACK HILLS WITH SBCAPE OF 1500-2000
J/KG. SHEAR WILL BE RELATIVELY WEAK...BUT WILL BE ENOUGH FOR A FEW
STORMS TO BECOME SEVERE. STORMS WILL BE SLOW MOVING WITH LOCALLY
HEAVY RAINFALL POSSIBLE. PRECIP WILL WEAKEN THIS EVENING...BUT A FEW
STORMS MAY LINGER OVERNIGHT AS THE WAVE CONTINUES ITS PUSH THROUGH
THE CWA.

UPPER RIDGING WILL BUILD ACROSS THE HIGH PLAINS AS THE WAVE DEPARTS
THE DAKOTAS. SUBSIDENCE ALOFT WILL BRING A DRIER DAY TO THE AREA
WITH HIGHS IN THE 70S ACROSS THE BLACK HILLS...AND UPPER 70S TO MID
80S OVER THE PLAINS. THERE WILL STILL BE ENOUGH INSTABILITY FOR A
FEW STORMS TO DEVELOP OVER WESTERN SOUTH DAKOTA AND PORTIONS OF
NORTHEAST WYOMING...BUT ANY STORMS THAT DEVELOP ARE EXPECTED TO
DIMINISH BY EARLY EVENING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 241 PM MDT WED AUG 14 2013

UPPER RIDGE MOVES EAST OVER THE AREA FOR THE END OF THE
WEEK...BRINGING DRY CONDITIONS AND WARMING TEMPERATURES. MODELS
THEN DIVERGE ON A SOLUTION ON WHETHER TO PUSH RIDGE AXIS EAST OR
BACK RIDGE WEST. THEREFORE WILL KEEP OCCASIONAL LOW POPS IN THE
FORECAST THROUGH MUCH OF THE REMAINING EXTENDED AND WILL KEEP
TEMPS AROUND AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 513 PM MDT WED AUG 14 2013

ISOLATED/SCATTERED TSRA ARE EXPECTED TONIGHT WITH LOCAL MVFR/IFR
VSBYS/CIGS IN THE HEAVIER PRECIP. SOME ST/BR MAY DEVELOP ON THE
SD PLAINS LATE TONIGHT/EARLY THURSDAY MORNING. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...77
AVIATION...HELGESON
Hazardous weather outlook, Aug 14, 5:48 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
648 AM MDT WED AUG 14 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
648 AM MDT (748 AM CDT) WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY
AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS.
STRONGER AND SLOWER MOVING STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY FROM THE BLACK
HILLS TO CENTRAL SOUTH DAKOTA. A STRONG THUNDERSTORM OR TWO
IS POSSIBLE IN THE AFTERNOON...MAINLY ACROSS SOUTH CENTRAL
SOUTH DAKOTA. DRY WEATHER IS EXPECTED FRIDAY AND SATURDAY BEFORE A
CHANCE OF THUNDERSTORMS RETURNS FOR SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 14, 2:16 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT WED AUG 14 2013

SDZ028-142200-
CENTRAL BLACK HILLS SD-
316 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
400 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PACTOLA RESERVOIR...OR 6
MILES NORTH OF HILL CITY...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  SHERIDAN LAKE...
  HARNEY PEAK...
  KEYSTONE...
  MOUNT RUSHMORE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4386 10338 4386 10362 4403 10364 4404 10351
TIME...MOT...LOC 2116Z 340DEG 12KT 4400 10356

RUDGE
Special weather statement, Aug 14, 2:36 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT WED AUG 14 2013

SDZ029-142200-
SOUTHERN BLACK HILLS SD-
336 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 400
PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARNEY PEAK...OR 5 MILES SOUTH OF HILL
CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKADE LAKE...
  CENTER LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4381 10333 4374 10345 4374 10352 4386 10362
      4386 10344
TIME...MOT...LOC 2137Z 310DEG 14KT 4385 10353

RUDGE
Special weather statement, Aug 14, 3:46 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT WED AUG 14 2013

WYZ054-142330-
NORTHERN CAMPBELL WY-
446 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 530
PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ECHETA...OR 19 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WEST CENTRAL CAMPBELL COUNTY WEST OF GILLETTE
AND SOUTH OF ECHETA.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
124...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4443 10551 4419 10556 4428 10601 4445 10600
TIME...MOT...LOC 2245Z 277DEG 19KT 4435 10586

RUDGE
Special weather statement, Aug 14, 4:15 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT WED AUG 14 2013

WYZ054-055-150000-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
515 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 600
PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND
140...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4438 10522 4416 10523 4424 10566 4438 10564
TIME...MOT...LOC 2315Z 277DEG 17KT 4430 10553

RUDGE
Special weather statement, Aug 14, 4:54 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT WED AUG 14 2013

WYZ054>056-058-150045-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
554 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 645 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROZET...OR 13 MILES EAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROZET...
  MOORCROFT...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 134 AND
159...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4433 10484 4407 10486 4413 10538 4433 10535
TIME...MOT...LOC 2354Z 277DEG 17KT 4423 10524

RUDGE
Special weather statement, Aug 14, 5:12 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT WED AUG 14 2013

WYZ057-058-150100-
WESTON WY-WYOMING BLACK HILLS WY-
612 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 700
PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF UPTON...OR 26 MILES WEST OF
DOWNTOWN NEWCASTLE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4405 10423 4380 10438 4389 10482 4407 10477
TIME...MOT...LOC 0012Z 282DEG 21KT 4396 10467

HELGESON

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
August 14, 5:24 PM MST
Where
Weston County, 18.98 mi SW of Upton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.930, -104.930

Hail, Weston

When
August 14, 5:25 PM MST
Where
Weston County, 11.05 mi SSW of Upton
Measured
1 in hail
Reported by
Public
Coordinates
43.944, -104.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470626, 470627.